Statistics from Altmetric.com
- clinical pharmacology
- adult gastroenterology
- hepatobiliary disease
- adverse events
Pantoprazole is a proton pump inhibitor (PPI) widely used to manage acid-related disorders. It is well tolerated with an excellent safety profile.1 Mild, transient asymptomatic elevations in serum aminotransferases is common with pantoprazole use. They typically resolve without dose modification.1 Pantoprazole-induced clinically apparent liver injury, however, is exceedingly rare. We demonstrate a case of acute, severe symptomatic liver injury from pantoprazole use that reversed on its discontinuation.
A 47-year-old Caucasian woman with no history of liver disease was admitted to the hospital with elevated aminotransferases. She was prescribed pantoprazole 40 mg/day 2 months previously for gastritis, at which point liver function tests were normal. Two weeks after initiation of pantoprazole, she began developing nausea, abdominal pain and jaundice. Pantoprazole was subsequently discontinued a week prior to her presentation. Additional medications included levothyroxine 88 mcg/day, hydrochlorothiazide 12.5 mg/day, enalapril 10 mg/day and aspirin 81 mg/day. She denied using herbal supplements. She reported drinking …
Contributors AK and ES wrote the manuscript and collected the histopathological images. AK and HH identified and managed the case. HH edited the manuscript and is the article guarantor.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.